MedicationMistakes

Medication mistakes involving young children occur all too frequently, and health care officials believe greater education is needed to ensure caregivers administer proper doses and consult a doctor if necessary.

This will be even more important if the U.S. Food and Drug Administration (FDA) approves more allergy and asthma medications for over-the-counter (OTC) status.

A recent study in Pediatrics, the official journal of the American Academy of Pediatrics (AAP), reveals that from 2002 to 2012, nearly 700,000 children under the age of 6 experienced an out-of-hospital medication mistake. Twenty-five children died after the error and 4,600 were hospitalized. In most cases, the doses were administered at home, school or other nonmedical setting.

The data translates to 63,300 children per year subjected to a medication mistake, or one child every eight seconds.

The most common mistakes occurred with pain-relievers and fever-reducers such as ibuprofen or acetaminophen. The next common mistakes involved cough and cold medicines, although these incidents declined by 59.1 percent during the study period in part due to an education campaign.

Antihistamines, used by allergy and asthma patients to treat runny nose, sneezing and watery, itchy eyes, accounted for 15 percent of all medication mistakes – an error rate that saw a dramatic 61.8 percent increase during the study period.

Medication errors involving asthma therapies – including albuterol and inhaled corticosteroids – accounted for 3.9 percent of cases and saw a 59.1 percent decline during the study period.

How do mistakes happen? Researchers speculate some caregivers are confused about the difference between common cold and allergy symptoms. For example, parents may give their child antihistamines incorrectly to treat nonallergic upper respiratory congestion, says Henry Spiller, director of the Central Ohio Poison Center and co-author of the study.

Other common mistakes include parents and caregivers unintentionally giving medicine more than once, or using an incorrect dosage, Spiller says.

Last year FDA approved Nasacort®, a corticosteroid nasal spray, for OTC use but declined to approve montelukast (Singulair®), a leukotriene modifier available as an oral medication to treat asthma and allergy.

Allergy & Asthma Network testified against both applications, stating that asthma is not an over-the-counter disease – it is a chronic condition that kills 10 people a day in the United State and many parents and patients don’t realize the danger. Patients should always be evaluated, treated and prescribed asthma medications under the direction of a board-certified allergist.

Allergy & Asthma Network also believes the availability of OTC medications in pharmacies and grocery stores could lead consumers to underestimate their potential danger.

If you’re uncertain how to properly give a medication, talk with your child’s pediatrician. Use measuring cups supplied for liquid medications to give accurate doses; post a medication schedule or use a smartphone app to track doses.

“Product packaging needs to be redesigned in a way that provides accurate dosing devices and instructions,” Spiller says. Should a medication mistake occur, call the national poison control hotline right away at 800.222.1222.